-------> Seretonin Inhibitors and weight gain <------

Page 1 of 1 [ 14 posts ] 


Have you experienced weight gain due to AS related medication?
Poll ended at 19 Feb 2007, 11:25 pm
Yes 90%  90%  [ 9 ]
No 10%  10%  [ 1 ]
Total votes : 10

JBM
Pileated woodpecker
Pileated woodpecker

User avatar

Joined: 24 Jan 2007
Gender: Female
Posts: 199

30 Jan 2007, 11:25 pm

I have to be one Selective Seretonin Inhibitors to function normally, but they always make me gain a large amount of weight. I normally weigh 140lbs, but on medication I quickly gain to 200lbs before my weight stabilizes. I only 5'6 so this exacerbates the problem. This obviously has health implications, especially on my bunyans (a permanently inflamed big toe joint) and knees.

I am considering taking Xanical over the counter to get back to a normal weight so I can fully regain my fairly active lifestyle. Do you know of anyone who has taken it? So far based on what I have read most people don't have major side effects, as long as you take extra lipid based vitamins



TheMachine1
Veteran
Veteran

User avatar

Joined: 11 Jun 2006
Gender: Male
Posts: 9,092
Location: 9099 will be my last post...what the hell 9011 will be.

31 Jan 2007, 12:06 am

From what I read the benefits of Xenical are small and hardly worth the cost and side effects.



MrMark
Abstract Data Type
Abstract Data Type

User avatar

Joined: 3 Jul 2006
Age: 61
Gender: Male
Posts: 10,291
Location: Tallahassee, FL

31 Jan 2007, 7:12 am

I think so. I've ben taking Zoloft for SAD and I've gained 20lbs. I sure hope it comes off in the spring.


_________________
"The cordial quality of pear or plum
Rises as gladly in the single tree
As in the whole orchards resonant with bees."
- Emerson


Letum
Deinonychus
Deinonychus

User avatar

Joined: 20 Jan 2007
Age: 32
Gender: Male
Posts: 351

01 Feb 2007, 4:35 am

Yup, Im not on SSRI's anymore now.



Revenant
Veteran
Veteran

User avatar

Joined: 24 Nov 2006
Gender: Male
Posts: 547

01 Feb 2007, 10:34 am

wait wait wait...

SSRI's and Serotonin Inhibitors are not the same.
If I'm right, SSRI's inhibit the reuptake(destruction) of serotonin from the synapse while Serotonin Inhibitors inhibit the release in the first place.

Those two drugs are the opposites.



weeOne
Snowy Owl
Snowy Owl

User avatar

Joined: 27 Jan 2007
Age: 63
Gender: Female
Posts: 159

01 Feb 2007, 10:40 am

Don't get me started about my experience with Paxil! Grrrrrrr... :lol:

But, really, I gained a ton of weight...was told on a Paxil forum that it interferes with the body's cortisol levels and goes away about a year after weaning from the drug. I found this to be true.

As far as side effects to the drug mentioned...I would Google: *Drug* side effects. If nothing good comes up, try: *Drug* sucks. Thats' how I found out about others who were having a hard time with Paxil. There are a couple of web sites that give drug info that isn't driven by big pharma...I will try to locate those when I return from work and post them here.



CelticGoddess
Veteran
Veteran

User avatar

Joined: 6 Feb 2006
Age: 44
Gender: Female
Posts: 2,968

01 Feb 2007, 10:55 am

Try searching the drug in wikipedia. It tends to give good info. When I was on Zoloft (about 10 yrs ago) I had an issue with weight gain as well. My son just started on Zoloft but he's underweight so in case it will probably do him some good. ;)



JBM
Pileated woodpecker
Pileated woodpecker

User avatar

Joined: 24 Jan 2007
Gender: Female
Posts: 199

01 Feb 2007, 11:24 am

The medications I have gained weight on our Paxil, then Prozac, and to a lesser extent Zoloft (which I'm on now. The gain is particularly bad for me because I have a large Bunyan on my right foot and to a lesser extent some back problems, both of which are made much worse be carrying around an extra 60lbs.



fresco
Veteran
Veteran

User avatar

Joined: 2 Sep 2006
Gender: Female
Posts: 1,291

01 Feb 2007, 2:55 pm

Before I began taking Paxil in 1997 I had been quite obsesed with my weight and exercise. Once I started on the drugs it just piled on I had a huge appetite and just did'nt care about my appearance anymore. I went from 8 stone to over 11 stone in 4 years. I now take Citalopram weight gain not as bad.



weeOne
Snowy Owl
Snowy Owl

User avatar

Joined: 27 Jan 2007
Age: 63
Gender: Female
Posts: 159

01 Feb 2007, 6:25 pm

Here's some info on Xenical I got through Googling "Xenical side effects":

http://www.askapatient.com/viewrating.a ... me=XENICAL

http://www.askdocweb.com/xenical.html

http://www.drugs.com/xenical.html

Most of the problems seem to be diarhhea related, bad diarhhea.

Looks like it is for people who are truly overweight, not like me, who is like a ripe strawberry! :lol:

On the topic of SSRIs, some people on the SSRI forum I used to frequent said they LOST weight on Paxil. I have heard that Wellbutrin helps with weight (and quitting smoking)...



ADoyle
Veteran
Veteran

User avatar

Joined: 16 Dec 2005
Age: 43
Gender: Female
Posts: 980
Location: Southern California, USA

01 Feb 2007, 7:44 pm

I also gained a ton of weight on Paxil, and I've only lost half of the weight from it.


_________________
"I do not feel obliged to believe that the same God who has endowed us with sense, reason,
and intellect has intended us to forgo their use."
- Galileo Galilei


korppi
Snowy Owl
Snowy Owl

User avatar

Joined: 27 Dec 2006
Age: 51
Gender: Male
Posts: 151
Location: Helsinki, Finland

01 Feb 2007, 8:05 pm

So far I'm the only one who voted NO, so I'll explain:

I got citalopram for my depression. It's SSRI like Prozac, Paxil and Zoloft. My weight didn't increase.
Ergo: the answer is no, whether you count depression as AS-related (I'd think it is) or not.



goomba
Deinonychus
Deinonychus

User avatar

Joined: 17 Sep 2006
Gender: Female
Posts: 312

01 Feb 2007, 8:59 pm

JBM wrote:
I have to be one Selective Seretonin Inhibitors to function normally, but they always make me gain a large amount of weight. I normally weigh 140lbs, but on medication I quickly gain to 200lbs before my weight stabilizes. I only 5'6 so this exacerbates the problem. This obviously has health implications, especially on my bunyans (a permanently inflamed big toe joint) and knees.

I am considering taking Xanical over the counter to get back to a normal weight so I can fully regain my fairly active lifestyle. Do you know of anyone who has taken it? So far based on what I have read most people don't have major side effects, as long as you take extra lipid based vitamins

I assume you mean SSRI. I took Celexa/Citalopram hydrobromide, an SSRI, and gained 50lbs in 3 months, putting me at 60lbs over my ideal body weight at that time. I naively believed the psychiatrist when she said my weight would stabilise, and the side effects would "go away soon". This happened to me even though I had never been prone to weight gain in the past.

Anyway, I also took Xenical. I lost very little weight, but I could maintain my weight easier. It was not worth the atrocious side effects I experienced. Diarrhea and anal leakage... I won't get into detail, but I hope you get the idea. Very unpleasant. Very embarrassing. Very disgusting.

I am losing weight because I would like to lose 35 more pounds to obtain my ideal body weight of 160lbs (I am 5'11). Everyday I try to get a fair idea of how many calories I consumed, and I work out to achieve a caloric deficit. I just guesstimate and I usually measure/weight food for my meals too to get an idea of how many calories I eat. And I'm trying to eat all the right things, fruits, veggies, whole grains, little meat. My boyfriend and I cook together to make healthy meals so we do not feel tempted for sweets when we go out. We're thinking of trying a vegan diet for a time, which should be interesting.

An antidepressant which is not an SSRI and caused some weight loss in me was Wellbutrin. That was the last one I tried before I swore off prescription antidepressant medication for good.



Starbuline
Veteran
Veteran

User avatar

Joined: 25 Sep 2006
Gender: Female
Posts: 8,231
Location: .....Russia

01 Feb 2007, 9:27 pm

On Lexapro I gained a few pounds, but then lost it plus more when I got put on Cymbalta.